Newly Diagnosed

I am 51 years old, and about 6 months ago I started with some pain in my right upper arm. Within the next 3 months, the pain took over my arms, neck, and upper legs. I was a wreck (still feel like I am!). Went to my doc. She told me it was probably a little arthritis and menopause. Finally went to a rheumatologist, on a strong suggestio of a friend. I was quickly diagnosed and put on 40mg of prednisone daily. I am down to 10mg daily, but am starting to feel symptomatic again. I have a sensation where the skin on my arms, neck and upper legs feel like they're being rung out, like you do with a towel, and almost a crawling sentation. I can't really explain it, but I know it's there. I'be gotten the prednisone face, my skin is changing, I'm clinically depressed....I don't recognize my body anymore....I've heard this can resolve in a year or so. Is there anyone out there that has the same symptoms? Please write me. Thanks!
Suarez001 Suarez001
51-55, F
6 Responses Jan 11, 2013

Hi,ive had it for 2 years and can associate with your symptoms.Ive posted the below on another thread have a read and see if it helps.Ive heard its 3 years before burnout.

After 2 years of Prednislone im down to 8ml per day.The doctor who asked you to drop from 20ml to 10 ml does not understand Polymyalgae.I too was on 20ml to relieve stiffness which works i then dropped to 15 ml for one week.Then each day i mark myself on stiffness early morning 0-10.If its 0-1 for a week then i drop 1mg a week until i move up the stiffness scale to 2.It may take a month or longer to get back to 0-1 and as soon as it does i give it one week then drop another 1mg. When you drop the 1mg it sometimes takes my body a few days to adjust but i keep working on my stiffness scale.Eventually you will reach your maintenance dose (mine is high at 8ml,im considering dropping to 7ml over the next few days after months on 8ml).Everyone is different and you musnt drop the dose too quickly.You need to get a feel for your condition and only use the Doctors ideas as a guide.If you drop the dose and stiffness returns and wont clear move the dose back to were it was when you felt better.Im no Doctor but ive learnt how to control my condition and look forward to the day when it eventually burns out.

Dear Suarez001, I've walked a mile in your shoes. I started to have pain in my upper arms and thighs in early 2011. One rheumatologist told me that I had fibromyalgia. I knew she was wrong. I had diagnosed myself with PMR and went to a rheum. who treated PMR. He confirmed "my diagnosis" with an array of blood tests and put me on prednisone, around 15 mg a day. I started to feel better fairly soon. Aside from one scare of temporal arteritis when I took about 30 mg, my dose has remained in the 10-15 mg area. I started getting the side effects of the prednisone shortly after my first try. Some are a nuisance, but some are nasty, like diabetes, which I now have. My advice, I guess, would be to report any side effects to your doc right away. You may decide that living with prednisone is worse than living with the pain of PMR. That's about where I'm at right now. Hope you feel better soon.

I was diagnosed with PMR about 10 months ago and like everyone else was given Prednisone which I was told to start with 40 mg and keep lowering the dose until I was confortable. The 2 things are, I hate taking the Prednisone because of the side effects and 2 it really has not solved my pain problems even when I up the dosage (from 5 to 10).
I want to ask others about their pain and where it is. I have pain in my hips so bad it wakes me up at night, can't turn over, even getting out of bed and walking to the bathroon is painful. I started using my walker and it helps. I also have the neck and shoulder pain but I have large breasts and wearing a bra pulls at my shoulders.
I have sharp (lightening like) pain in my right leg and it will buckle just for a moment. I haven't fallen or anything.
I am wondering if I have Siatica (sorry for the spelling). I need a new doctor who can find out what is wrong with me. I'm tired of this pain. I don't even want to go out anymore and it seems like the pain just keeps getting worse.
I am 76 and have always been active. This is starting to really get me down.
Any suggestions. Write please, I could use some ideas on where to start. I'm changing doctors on Monday. Maybe a new doctor will really try to help me.

I am a retired physiotherapist and was diagnosed with pmr last August after months of increasing severe stiffness and pain in my muscles and excrutiating pain in my tendons. I was put on 30mg prednisalone for 5 days and then dropped to 20mg.

Everyone seems to react to the disease and the drugs differently.

After 4 weeks I was told to drop to 15mg. For me that was far too fast and I had severe withdrawal symptoms ( cold turkey ) which diminished after 4 or 5 days. So now I only drop at 1 mg or half at a time.

I have never been completely free of pain or exhaustion but I don't like being on such a high dose so I'm pushing myself to get lower. I have just gone up from 8 to 8 and a half as I wasn't coping and the symptoms were back too severely to bear . Even half a mg has made the difference between bearable and unbearable.

I haven't had crawling sensations but have shafts of pain on individual muscles that make me gasp. I find pressure applied and slowly released a few times on those areas really helps even if it means rolling on a tennis ball if it is in my shoulder blades. It is counterintuitive but seems to work for me. massage also helps.

I also find high doses of steroid even taken early in the morning stop me me sleeping well.as I reduce I sleep better.

It's not a nice disease to have and nobody really seems to know the best way of managing the steroids and I think we all have to listen to our bodies and manage our steroids to suit us.

I have a faith in God and find for me prayer also helps.

I was diagnosed with pmr last March 2012 after 3 mos of various doctor visits, physical therapy, etc. Finally was sent to an arthritis specialist and after he read my records for about 15 min he said "I know what is wrong with you and the good thing is that it is curable".
Like you I started out with 40g of prednisone and now after approx. 10 mos have reached 2.5 mg. daily. There were times when I had to readjust my daily amount back to larger doses and I would be so depressed and frustrated I wanted to just stop everything. I also am on a daily dose of 60g Cymbalta which as helped immensely.
My face has gradually started returning to normal, I do not sweat QUITE as much although the Cymbalta also causes one to sweat abnormally. I am very fortunate as I have a doctor that was right on top of this disease and he left it up to me to determine which dose was right for me at the time so I had a much slower descent of the steroids than it would appear you have had. I had researched and found that if one comes off the prednisone to quickly the symptoms can reoccur and after going through exactly what you described that was the last thing I wanted to happen.
I also have moderate to severe arthritis so it can be confusing as to just exactly what is happening in your body. He explained to me that the arthritis is in the joint and the pmr shows up in the muscle. This helped me in the reduction of the prednisone as there were some days when just about everything was painful and I became very frightful of reducing the dose. I can say that now I still have some pain but it is very tolerable after what the initial onset of the pmr was and somedays I am almost 100% pain free.
Try to hang on and maybe not be so anxious to come off the steroids so quickly. I am well aware of the side effects of this drug but after 10 mos. I feel so much better and have great hope for the future. One never knows, I may be back up to 5 mg next week but for now will be going to 2mg tomorrow. Also, my dr says that 3 mg or below is a very manageable dose in case I can not get completely off. My goal is, of course, to get off this stuff and try to get my life back in order and once again get back on my snow skis. I was always a very athletic person and it has been very difficult to sit on the sidelines so to speak, but I decided that giving up one year of one's former life to get rid of a terrible problem and be A-Okay again is worth it.
I wish you the best and rest assured I have felt every emotion and pain that you are now going through.

Aerienne, thank you for the note and encouragement. And, congratulations, you seem to be doing so well. To go from 40 to 2.5 mg in ten months is great. I'm at 10.5 mg and struggeling. Feeling just a little better, lately. I have a precsription of cymbalta. But, I took it one day and it raised my BP and I felt weird mentally, so, I stopped. Can you advise on your initial reaction to cymbalta and how long it took to help your symptoms.

Good luck,

Richard

Hi Suarez001, I started at 40 mg in Dec 2011. I'm now at 11 mg. I think your coming down too fast. I suggest you level off for a while. You may loose the weight as you get to a lower dose. I also found that going back up doesn't help much. The weight gain and fat face all suck. But, at this point we are sort of stuck with the program. If we drop too fast symptoms come back, sometimes worse, and then your stuck on steroids for much longer.

I had a few weeks with twitchy skin, but, nothing like your describing. I'm also taking methotrexate and I thought that's what caused the twitchy skin. Dropping stetoids too quickly caused we something like restless leg. but, it usually goes away after a few days. Right now, I'm dropping a half mg every two weeks and having a little trouble. sometimes I go three weeks.